Is my Thyroid making me feel like this?

My thyroid test recently came back as 14 meaning that I need to be put on tablets, thyroid runs in my family so I've been tested for years I've always had abnormal levels but never got to the number where I needed to take tablets until recently. I've been on them for about 3 weeks now. For the past week I've been feeling sick, tired, weak and so on. I was wondering if it was my thyroid doing this? I thought because I'm now on tablets it wouldn't be like this? I had symptoms before it was confirmed that I had an underactive thyroid but they weren't this bad. Could it be that I need a higher dosage of tablets? I don't know, I'm only 17 so I'm not sure on all of this stuff.

8 Replies

  • Hi Anxious, you certainly are asking great questions. It is true that many chemical and hormonal things are going on in your body. Are you on thyroxine? Some people do better on a natural thyroid which they have used for a hundred years. The synthetic came around fifty years ago.

    Here is a short video to give you an idea why people have problems even though they are taking some sort of thyroid hormone. I will say it is difficult to find a doctor who will look at the condition as this one does.

  • I am taking thyroxine yes.

  • What dose are you on?

  • 50mg i think.

  • It takes about two weeks of daily 50 mcg. to build up in your system so you have just begun to feel that dose. T4 which is thyroxine is processed mostly in the liver and has to convert to FT3 and hopefully enter the cells. I don't know if it is because your brain is adjusting to the increase but hopefully your cells are all going to benefit.

    Now you have to keep building to the exact amount your body can actually use so soon, your doctor should add more to your daily dose.

    This article may explain it better. Keep learning, you need to know.

  • I am sorry you have been diagnosed at such a young age but it's good you have come onto the forum to ask questions. In the UK, despite family history, they make you wait till the TSH reaches 10 before the medicate so I think you will be feeling pretty poorly.

    Initially, we can feel quite awful on levothyroxine but can improve as the doctor raises the dose which is usually about every 6 weeks till we feel well then we remain on that dose until clinical symptoms return when we need a blood test again etc..

    From now on when you have a blood test for your thyroid hormones always request a print-out of your results and make sure the ranges are stated. Labs throughout the UK have different ranges and it makes it easier to comment. You keep these for your own records and you can post on here for comments.

    Always have the blood test at the earliest possible and leave approx 24 hours between levo and your blood test, fast also. Take levo afterwards.

    If you take levo in the morning with 1 glass of water, wait for approx 1 hour before eating as food can interfere with the uptake of levo.

    When your next test is due, also ask if your can have Vitamin D, Vitamin B12, iron, ferritin and folate tested too as we are usually deficient if hypo.

    You may be lucky and levothyroxine will make you feel well but you have to have a dose that permits this. Some doctors go only by the TSH result which isn't always the best thing to do.

  • Anxietysufferer, it takes 7/8 days to absorb Levothyroxine and up to six weeks to get the full impact of a dose so it's unlikely to have done much to improve your symptoms yet. Things will improve when you are optimally dosed but it does take a while.

    50mcg is a starting dose and you will need dose increases every 6-8 weeks until TSH is just above or below 1.0 and FT4 towards the top 75% of range. Leave 24 hours between last dose and blood draw when you have a blood test which you should have as early in the morning as possible when TSH is highest. Fasting before the blood draw is recommended as TSH drops after eating.

    For maximum absorption take Levothyroxine with a glass of water on an empty stomach, 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements and 4 hours away from iron, calcium, vitamin D and oestrogen.

  • Hi anxiety sufferer,

    Yes,when you start taking levo it can make you feel dreadful...I'll explain.

    It's all about the feedback loop.

    When you add 50mcgs or any dosage of levothyroxine the pituitary senses a rise in circulating thyroxine so shuts down the TSH hormone thinking that you've got plenty in the blood stream. BUT this 50mcgs has yet to be converted into the active hormone T3 Which will take about 6 weeks. SO in theory you are presently even more hypo than before you started taking anything! Does that make sense?

    So you will be feeling pretty rotten now and all your symptoms are very consistent with hypo. All these nasty symptoms will ease as you begin to convert the levothyroxine. You will then need to have another blood test done to see how your levels are. Dose increases are usually every 6-8 weeks. It's very usual to start feeling better for a while then to go down hill again. That's when you know that you need an increase. Your levels will eventually stabilise. It's a drawn out process, so be patient and don't be afraid to ask questions here. Everyone is so helpful and patient.

    Hope this helps x

You may also like...